Alert archive / Illinois / Tornado Warnings in 2009

Tornado Warning 28, NWS Lincoln, IL

June 21, 2009Jasper County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 21, 2009, 4:43 PM CDT for Jasper County, Illinois. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2009, 4:43 PM CDT (21:43 UTC)
Expired
Jun 21, 2009, 5:10 PM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 103 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:07 PM CDTHAIL 0.884 Sse Gila, IL
Jun 21, 5:18 PM CDTHAIL 14 Nnw Newton, IL4 MILES NNW OF NEWTON, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KILX 212143
TORILX
ILC079-212230-
/O.NEW.KILX.TO.W.0028.090621T2143Z-090621T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
443 PM CDT SUN JUN 21 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN JASPER COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 530 PM CDT.

* AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED JUST SOUTH OF WOODBURY...OR 7 MILES SOUTHWEST OF
  TOLEDO...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GILA...
  HIDALGO...
  ROSE HILL...
  YALE...
  SAM PARR STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS
BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...
OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER
UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3913 8796 3900 8814 3911 8836 3917 8836
      3918 8815
TIME...MOT...LOC 2142Z 300DEG 16KT 3919 8831

$$

CHURCHILL
1 follow-up statement
000 
WWUS53 KILX 212210
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT SUN JUN 21 2009

ILC079-212219-
/O.CAN.KILX.TO.W.0028.000000T0000Z-090621T2230Z/
JASPER IL-
510 PM CDT SUN JUN 21 2009

...THE TORNADO WARNING FOR NORTHERN JASPER COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM. ANOTHER STRONG STORM HAS DEVELOPED FURTHER SOUTH
TOWARD NEWTON...SO BE ALERT FOR THE POTENTIAL OF MORE SEVERE
WEATHER.

LAT...LON 3913 8796 3900 8814 3911 8836 3917 8836
      3918 8815
TIME...MOT...LOC 2209Z 300DEG 16KT 3913 8818

$$

CHURCHILL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:06 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 21, 3:06 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT SUN JUN 21 2009

.DISCUSSION...
ISSUED 306 PM CDT SUN JUN 21 2009

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
WARM FRONT EXTENDS FROM A SURFACE LOW OVER SOUTHEASTERN SOUTH DAKOTA
INTO SOUTHERN IOWA AND CENTRAL ILLINOIS. SURFACE-BASED STORMS HAVE
RECENTLY DEVELOPED JUST NORTH OF THE FRONT TO THE EAST/SOUTHEAST OF
SPI...WITH ONE CELL EXHIBITING MINI-SUPERCELL CHARACTERISTICS FOR A
WHILE. FURTHER DEVELOPMENT OF THIS TYPE WILL REMAIN POSSIBLE EARLY
THIS EVENING BETWEEN BEARDSTOWN AND EFFINGHAM...BUT ANYTHING SEVERE
WILL BE VERY ISOLATED. OLDER ELEVATED SHOWERS ARE MOVING INTO
NORTHEASTERN AND EASTERN ILLINOIS. ADDITIONAL DEVELOPMENT EXPECTED
FURTHER NORTHWEST OVER IOWA...AND THIS ACTIVITY WOULD HAVE A DECENT
SHOT OF MAKING IT INTO THE NRN PORTIONS OF THE FORECAST AREA LATER
TONIGHT. WILL HANDLE EVENING  ORDING WITH SCATTERED AND/OR ISOLATED
THUNDERSTORMS...THEN HAVE CONDITIONAL CHANCE OR LIKELYS LATER ON.

WARM FRONT WILL MOVE LITTLE TONIGHT AS IT IS ALIGNED PARALLEL TO THE
NORTHWESTERLY FLOW ALOFT. WILL THEREFORE KEEP CHANCE POPS IN THE
EAST WITH SLIGHT CHANCES IN THE WEST ON MONDAY. SOME PRECIPITATION
MAY HANG ON FOR A WHILE INTO THE EVENING. HIGHS WILL BE IN THE LOW
TO MID 90S ALMOST EVERYWHERE THROUGH AT LEAST WEDNESDAY. HEAT INDEX
VALUES ABOVE 100 WILL BE LIKELY DURING PEAK AFTERNOON HEATING...BUT
MIN TEMPERATURES WILL BE COOLING INTO THE LOWER 70S. THEREFORE WILL
LET ANY HEAT ADVISORIES BE ISSUED IN THE MORNINGS FOR THE APPLICABLE
AFTERNOONS INSTEAD OF HAVING ADVISORIES DURING ALL HOURS.

LONG TERM...THURSDAY THROUGH SUNDAY...
THE UPPER RIDGE WILL BE RELOCATING SLOWLY WESTWARD THIS PERIOD
BEFORE IT BEGINS TO FLATTEN OUT SOMEWHAT AROUND SUNDAY. AS THE FLOW
OVER ILLINOIS BECOMES MORE NORTHWESTERLY...THE MODELS HAVE BEEN
PRETTY CONSISTENT IN BRINGING A COLD FRONT DOWN FROM THE NORTHERN
PLAINS INTO THE MIDWEST AROUND THURSDAY. THE BIGGEST UNCERTAINTY IS
HOW FAR SOUTH THE FRONT WILL GET BEFORE IT STALLS OUT AS THE
ASSOCIATED UPPER WAVE EXITS THE GREAT LAKES. IRREGARDLESS...WILL
HAVE CHANCE/SLIGHT CHANCE POPS BEGINNING WED NIGHT IN THE NORTH AND
EVERYWHERE THU...THEN LOWER POPS AGAIN FRIDAY. CHANCES WILL INCREASE
AGAIN SOMEWHAT NEXT WEEKEND WITH THE FLATTER RIDGE AND POSSIBLE
SHORTWAVE ENERGY COMING EASTWARD FROM THE PLAINS. OUTSIDE OF
CONVECTION...HOT AND HUMID WEATHER WILL CONTINUE WITH HIGHS UPPER
80S TO MIDDLE 90S.

04
&&

.AVIATION...
ISSUED 109 PM CDT SUN JUN 21 2009

SHOWERS CONTINUE OVER THE FA...ESP FOR NRN TERMINALS. CIGS MOSTLY
ABOVE 5K FT...WITH EXCEPTIONS UNDER THE SHOWERS...DROPPING AS LOW AS
1800 FT. MAINLY VFR THROUGH THE FORECAST...BUT SCT TS THROUGH THE
AFTERNOON. COVERAGE OF THUNDER ONCE THIS NEXT LINE OF SHOWERS MOVES
THROUGH BY 22Z WILL BE VERY THIN...AND LITTLE MORE THAN VCTS IN TAF
FOR NOW. KEEPING VCSH AFTER 06Z FOR HINTS OF ANOTHER WAVE MOVING
OVER THE UPPER RIDGE. MODELS DOING A RATHER POOR JOB OF SOLVING THE
PROBLEM...AND CANNOT RULE OUT THE CHANCE. THREAT OF REDUCED VSBYS
WILL BE LOCAL WITH OVERNIGHT SHOWERS ENHANCING LLVL MOISTURE.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 3:22 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT SUN JUN 21 2009

ILZ027>031-036-037-040-041-047>050-221100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS IN WEST CENTRAL ILLINOIS
TODAY AND TONIGHT...MAINLY NORTHWEST OF INTERSTATE 55. SOME STORMS
MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN IN PORTIONS OF
CENTRAL ILLINOIS ON THURSDAY...BUT THOSE STORMS ARE NOT EXPECTED
TO REACH SEVERE LEVELS.

MINOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...FROM HAVANA
AND POINTS DOWNSTREAM...THROUGH THE NEXT WEEK. THE SPOON RIVER AT
LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 9 PM TODAY.

ILZ038-042>046-051>053-055>057-063-221100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-PIATT-SANGAMON-VERMILION-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EAST
CENTRAL ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY...BUT THEY ARE
NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054-061-062-066>068-071>073-221100-
CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-
RICHLAND-SHELBY-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND
SOUTHEAST ILLINOIS THROUGH TONIGHT. THERE IS A SLIGHT RISK OF
ISOLATED SEVERE STORMS THIS AFTERNOON AND TONIGHT. SOME STORMS
MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Jun 21, 3:37 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     2 S SULLIVAN            39.57N 88.61W
06/21/2009                   MOULTRIE           IL   TRAINED SPOTTER

&&

HJS
Local storm report, Jun 21, 3:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     2 E FINDLAY             39.52N 88.72W
06/21/2009                   SHELBY             IL   TRAINED SPOTTER

&&

CHURCHILL
Local storm report, Jun 21, 3:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     FUNNEL CLOUD     6 W WINDSOR             39.44N 88.71W
06/21/2009                   SHELBY             IL   TRAINED SPOTTER

            SMALL FUNNEL LASTED LESS THAN ONE MINUTE.

&&

CHURCHILL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:45 PM CDTSpecial Weather StatementILXCrawford, Jasper, Lawrence, Richland60 min
Jun 21, 3:03 PM CDTTornado WarningILXMoultrie, Shelby27 min
Jun 21, 3:31 PM CDTTornado WarningILXMoultrie, Shelby44 min
Jun 21, 4:08 PM CDTTornado WarningILXCumberland52 min
Jun 21, 5:26 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper49 min
Jun 21, 5:36 PM CDTFlash Flood WarningILXJasper4 hr
Jun 21, 5:44 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland46 min
Jun 21, 6:20 PM CDTSevere Thunderstorm WarningILXLawrence, Richland40 min

Nearby

Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.